Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 112, NWS Austin/San Antonio, TX

October 13, 2005Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 13, 2005, 3:36 PM CDT for Kinney County, Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2005, 3:36 PM CDT (20:36 UTC)
Expired
Oct 13, 2005, 6:30 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 41 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 132039
FFWEWX
TXC271-465-132330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT THU OCT 13 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE
  KINNEY

* UNTIL 630 PM CDT

* AT 326 PM CDT...MODERATE TO HEAVY RAIN CONTINUES ACROSS KINNEY
  AND SOUTHERN VAL VERDE COUNTY. MOVEMENT IS SLOWLY NORTHEAST. RIVERS
  AND STREAMS REMAIN SWOLLEN FROM EARLIER RAINS.

* LOCATIONS IN THE WARNING INCLUDE DEL RIO...BRACKETTVILLE...SEMINOLE
  CANYON STATE PARK AND COMSTOCK.

HEAVY RAINFALL WILL CAUSE FLASH FLOODING OVER SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS...UNDERPASSES AND POORLY
DRAINED AREAS.

LAT...LON 2912 10068 2912 10014 2958 10017 2960 10069
      2986 10072 2981 10148

$$
2 follow-up statements
000 
WGUS74 KEWX 132138
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
438 PM CDT THU OCT 13 2005

TXC271-465-132330-
VAL VERDE TX-KINNEY TX-
438 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
KINNEY AND VAL VERDE COUNTIES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN COUNTYWIDE. OVER SEVEN INCHES OF 
RAIN HAS FALLEN AT DEL RIO INTERNATIONAL AIRPORT, WITH A RADAR 
ESTIMATE OF WIDESPREAD 4 INCH RAINS ACROSS THE SOUTHERN PORTION OF 
VAL VERDE COUNTY AND ACROSS MOST OF KINNEY COUNTY.  AN ADDITIONAL 
THREE INCHES OF RAIN IS POSSIBLE ACROSS SOUTHERN VAL VERDE COUNTY 
AND MOST OF KINNEY COUNTY. THIS IS A DANGEROUS SITUATION.

LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK AND 
COMSTOCK.

HEAVY RAINFALL IS CAUSING FLASH FLOODING OVER SMALL CREEKS AND 
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND POORLY DRAINED AREAS.

HEAVY RAINFALL IS CAUSING FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND 
STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2912 10068 2912 10014 2958 10017 2960 10069
      2986 10072 2981 10148

$$
000 
WGUS74 KEWX 132313
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
608 PM CDT THU OCT 13 2005

TXC271-465-132330-
VAL VERDE TX-KINNEY TX-
608 PM CDT THU OCT 13 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
KINNEY AND VAL VERDE COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAIN ACROSS KINNEY COUNTY AND SOUTHERN VAL VERDE 
COUNTY.  OVER SEVEN INCHES OF RAIN HAS FALLEN AT DEL RIO 
INTERNATIONAL AIRPORT, WITH A RADAR ESTIMATE OF WIDESPREAD 4 INCH 
RAINS ACROSS THE SOUTHERN PORTION OF VAL VERDE COUNTY AND ACROSS 
MOST OF KINNEY COUNTY.  AN ADDITIONAL INCH OF RAIN IS POSSIBLE 
ACROSS SOUTHERN VAL VERDE COUNTY AND MOST OF KINNEY COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE SEMINOLE CANYON STATE PARK...
LAUGHLIN AFB...DEL RIO...COMSTOCK...BRACKETTVILLE AND ALAMO VILLAGE.

THIS IS A DANGEROUS SITUATION AS MOST CREEKS IN SOUTHERN VAL VERDE 
COUNTY AND WESTERN KINNEY COUNTY ARE FLOODED AT THIS TIME. HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED AREAS. A LITTLE
OVER A FOOT OF WATER CAN CARRY AWAY MOST CARS AND TRUCKS. TURN AROUND
DONT DROWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 2912 10068 2912 10014 2958 10017 2960 10069
      2986 10072 2981 10148

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 11:25 AM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Oct 13, 11:25 AM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 AM CDT THU OCT 13 2005

.DISCUSSION...
ADJUSTED FORECASTS PER MESO TRENDS FROM 11Z TO 16Z.  A RECORD
RAINFALL FOR OCTOBER 13TH HAS FALLEN IN DEL RIO TODAY.
AS OF 11 AM, THE DEL RIO INTERNATIONAL AIRPORT HAS RECEIVED 5.25
INCHES OF RAINFALL,  MOST OF IT IN THE LAST 4 HOURS. THIS BREAKS THE
RAINFALL RECORD FOR THIS DATE, WHICH WAS 1.81 SET IN 1959. THE
HIGHEST RAINFALL FOR ANY DAY IN OCTOBER WAS 7.60 SET IN 1969.

500 TO 300 HPA LOW OVER SOUTHWEST U.S. AND NORTH CENTRAL MEXICO
THIS MORNING IS FORECAST TO REMAIN NEARLY STATIONARY OR
TEMPORARILY DRIFT WEST FRIDAY...BEFORE TURNING TO A SLOW NORTHEAST
TRACK ON SATURDAY AND SUNDAY. 12Z OCT 13 ANALYSIS SHOWS EFFICIENT
WARM AIR ADVECTION OVER WEST PART OF SOUTH CENTRAL TEXAS TODAY.
THIS PATTERN CONTINUES THRU PART OF TONIGHT...THEN WEAKENS
SLIGHTLY FRIDAY AS LOW TO THE WEST DRIFTS FURTHER AWAY...AND
SERIES OF S/W TROFS TO THE NORTH HELP TO AMPLIFY TROF OVER EASTERN
U.S...THAT WILL ALSO BE SUPPORTED BY WESTERLIES OVER THE NORTH
ATLANTIC. THE AMPLIFIED 500 HPA TROF OVER THE EASTERN U.S. IS
FORECAST TO CAUSE HIGH ALOFT TO INCREASE OVER WEST GULF OF MEXICO
AND PART OF SOUTH TEXAS SATURDAY...AS S/W TROF MOVES VCNTY OF WEST
TX TO THE NORTH AND NORTHEAST.

BY SUNDAY HIGH AT 500 HPA FORECAST OVER PARTS OF SOUTH TEXAS
AS NEXT AREA OF LOW PRESSURE FORECAST TO COME FROM PACIFIC AND
DEVELOP OVER WESTERN U.S.  THIS PATTERN IS EXPECTED TO BEGIN
SEVERAL DAY PERIOD OF INCREASING SOUTHERLY WINDS OVER SOUTH
CENTRAL TEXAS FROM SUNDAY THROUGH WEDNESDAY.  THIS LOW IS
FORECAST TO MOVE TO THE ROCKIES TUESDAY AND TUESDAY NIGHT
AND TO THE CENTRAL PLAINS WEDNESDAY.  THIS PATTERN MAY BRING
SOME SHOWERS TO THE NORTH PART OF SOUTH CENTRAL TEXAS
TUESDAY NIGHT AND WEDNESDAY.  MEDIUM RANGE FORECASTS SHOW
LOW MOVING TO NORTHERN PLAINS BY LATE WED AND THURSDAY
AND 2ND PROGRESSIVE 500 HPA TROF COMES FROM THE WEST LATE
NEXT WEEK AROUND LATE THURSDAY OR FRIDAY.  FORECASTS SHOW
RIDGE ALOFT BUILDING OVER THE AREA FOR WEEKEND OF OCT 22
AND OCT 23...SIGNALING DRY WEATHER FOR THE AREA.

IN THE MEANTIME...WILL CONTINUE WITH HIGH CHANCES FOR
RAIN WEST PART OF THE AREA TODAY...RAIN THAT MAY BE
HEAVY AT TIMES...AND KEEP FLASH FLOOD WATCH THERE
THROUGH 400 PM TODAY. WILL EXTEND TO EVENING HOURS
IF MESOSCALE TRENDS SUPPORT CONTINUED LOCALLY HEAVY
RAIN.

&&

.PREV DISCUSSION... (ISSUED 358 AM CDT THU OCT 13 2005)

DISCUSSION...
HIGH POPS OUT WEST ALONG THE RIO GRANDE VALLEY AND WESTERN HILL
COUNTRY TODAY WHERE PWATS HAVE INCREASED TO BETWEEN 1.5 AND 1.75
INCH (ABOUT 150% OF NORMAL). AN UPPER LEVEL LOW IS CLOSING-OFF OVER
NORTHWEST MEXICO AND A SHORTWAVE TROUGH IS MOVING NE OUT OF MEXICO
OVER WEST TX AND WILL BE THE MAIN DRIVER OF CONVECTION TODAY. HPC
DAY1 EXCESSIVE RAINFALL OUTLOOK HAS VAL VERDE COUNTY UNDER A
MODERATE RISK AND EDWARDS AND KINNEY COUNTIES UNDER A SLIGHT RISK.
WGRFC FLASH FLOOD GUIDANCE IS RELATIVELY LOW FOR THOSE
COUNTIES...WHICH MAKES SENSE GIVEN RECENT RAIN OUT THERE...SO WILL
GO WITH A FLASH FLOOD WATCH FOR TODAY. POPS DECREASE SHARPLY TODAY
FROM 90 PERCENT WEST TO 10 PERCENT EAST...WHERE A DRY NE LOW LEVEL
FLOW PREVAILS. CHANCES FOR PRECIP WILL BE ON THE DECREASE AFTER
TODAY...BUT WONT EXIT THE FORECAST COMPLETELY UNTIL SATURDAY WHEN
THE UPPER LOW OVER NORTHERN MEXICO OPENS-UP AND EJECTS OUT OVER
NEW MEXICO AND FAR WEST TX.

BEYOND SATURDAY...AN UPPER HIGH BUILDS OVER THE WESTERN GULF AND
SOUTH TX WITH ABOVE NORMAL TEMPS CONTINUING AND LITTLE-TO-NO
CHANCE FOR PRECIP. BOTH THE ECMWF AND GFS MODEL SOLUTIONS SHOW
THIS SCENARIO AND HAVE GOOD RUN-TO-RUN CONSISTENCY...SO FORECAST
CONFIDENCE IS HIGH.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM THURSDAY FOR THE FOLLOWING COUNTIES:
EDWARDS...REAL...KINNEY...VAL VERDE...
MAVERICK...UVALDE...DIMMIT...AND ZAVALA.

&&

08/13/DC/PM
Hazardous weather outlook, Oct 13, 5:09 AM CDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 AM CDT THU OCT 13 2005

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
509 AM CDT THU OCT 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM FOR VAL VERDE...
EDWARDS...AND KINNEY COUNTIES. A PACIFIC DISTURBANCE WILL BRING
NUMEROUS THUNDERSTORMS ACROSS MAINLY WESTERN PARTS OF SOUTH CENTRAL
TEXAS TODAY. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE
EXPECTED TO FALL OVER THE WATCH AREA WHERE SOME SOILS ARE ALREADY
SATURATED FROM PREVIOUS RAINS. THE HEAVY RAINFALL THREAT WILL
DECREASE THIS EVENING...BUT SCATTERED SHOWERS AND THUNDERSTORMS
WILL STILL REMAIN POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...ISOLATED SHOWERS AND
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH SATURDAY OVER MAINLY
WESTERN PARTS OF SOUTH CENTRAL TEXAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Oct 13, 10:55 AM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1055 AM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     FLOOD            DEL RIO                 29.38N 100.90W
10/13/2005                   VAL VERDE          TX   COUNTY OFFICIAL

            NUMEROUS ROADS FLOODED, SOME HOMES FLOODED AND SEVERAL
            CARS FLOATING AWAY.

&&

PM
Local storm report, Oct 13, 1:54 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 PM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     FLOOD            LAUGHLIN AFB            29.36N 100.78W
10/13/2005                   VAL VERDE          TX   OTHER FEDERAL

            SOME ROADS AND STREETS CLOSED AT THE AIR FORCE BASE.

&&

PM
Local storm report, Oct 13, 2:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT THU OCT 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            7 N EAGLE PASS          28.81N 100.49W
10/13/2005                   MAVERICK           TX   LAW ENFORCEMENT

            WATER ACROSS HIGHWAY 277 NORTH.

&&

PM

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:13 AM CDTFlash Flood WarningEWXVal Verde3 hr
Oct 13, 10:45 AM CDTFlash Flood WarningEWXKinney3 hr
Oct 13, 11:34 AM CDTFlash Flood WarningEWXEdwards3 hr
Oct 13, 12:47 PM CDTFlash Flood WarningEWXKinney, Val Verde3 hr
Oct 13, 1:33 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 3:46 PM CDTFlash Flood WarningEWXMaverick3 hr
Oct 13, 4:38 PM CDTFlash Flood WarningEWXEdwards, Real4 hr
Oct 13, 6:19 PM CDTFlash Flood WarningEWXKinney, Maverick3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.